The side effects of selective serotonin reuptake inhibitors (SSRIs) can be troublesome at first but generally improve with time.
It is important to persist with treatment, even if you are affected by side effects, as it will take several weeks before you begin to benefit from treatment.
With time you should find the benefits of treatment outweigh problems related to side effects.
Common side effects
Common side effects of SSRIs, affecting around one in 10 people include:
These side effects should improve over time, although some can occasionally persist.
Less common side effects
Up to one person in 100 may experience the following:
- bruising or bleeding, including vomiting blood or blood in your stools (speak to your GP or go to hospital straight away)
- problems with movement, stiffness, shaking or abnormal movements of the mouth
hallucinations (seeing or hearing things that are not real)
- being unable to pass urine (speak to your doctor or go to hospital straight away)
- weight gain
Serotonin syndrome is an uncommon, but potentially serious, set of side effects linked to SSRIs.
Serotonin syndrome occurs when levels of serotonin in your brain become too high. It is usually triggered when you take an SSRI in combination with another medication (or substance) that also raises serotonin levels, such as another antidepressant or St John's wort.
Symptoms of serotonin syndrome include:
- muscle twitching
You should stop taking the medication and seek immediate advice from your GP if you experience these symptoms. If this is not possible, call NHS Direct on 0845 46 47.
Symptoms of severe serotonin syndrome include:
- a very high temperature (fever) of 39.4°C (103°F) or above
- seizures (fits)
- irregular heartbeat (arrhythmia)
A drop in levels of sodium (salt) is a side effect that occurs in elderly people. This is known as hyponatraemia. It leads to a build-up of fluid inside the cells of the body, which can be potentially dangerous.
Mild hyponatraemia can cause the following symptoms:
- feeling sick
- muscle pain
- reduced appetite
Severe hyponatraemia can cause the following:
- feeling listless and tired
psychosis (being unable to tell the difference between reality and your imagination)
- seizures (fits)
In the most serious cases it can cause:
If you suspect that you (or someone in your care) has mild hyponatraemia, call your GP for advice.
If you suspect severe hyponatraemia, call 999 and ask for an ambulance.
If it is thought you may be at risk your sodium levels may be measured before you begin taking SSRIs and then for a number of weeks afterwards (most cases of SSRI-related hyponatraemia occur in the first weeks of treatment). Sodium levels can be measured using a blood test.
Antidepressants and suicide risk
Some people have experienced suicidal thoughts and a desire to self-harm when they start taking SSRIs. Those under 25 years of age seem particularly at risk.
Contact your GP, or go to hospital immediately, if you have thoughts of killing or harming yourself at any time while taking SSRIs (or other antidepressants).
It may be useful to tell a relative or close friend you have started taking antidepressants and ask them to read the leaflet that comes with your medication. You should then ask them to tell you if they think your symptoms are getting worse, or if they are worried about changes in your behaviour.